Helping you make better health choices

In shops now or delivered to your home from only £3.50 an issue!

Subscribe!

Trazodone and fosamax

MagazineMay 2002 (Vol. 13 Issue 2)Trazodone and fosamax

Q I am a Shiatsu practitioner, and one of my clients has been on antidepressants for approximately 10 years

Q I am a Shiatsu practitioner, and one of my clients has been on antidepressants for approximately 10 years. For at least a year, this has been trazodone. Among the contraindications listed in the package insert, it says not to take this drug if you have kidney problems.

Last year, my client had what may have been a kidney infection with blood in the urine. She still has protein in the urine now.

Since she is no longer depressed, she wants to come off the antidepressant. From the time she started taking the drug, her blood pressure has gone up to something like 138/94 mmHg. Her GP now wants to put her on atenolol.

Is it possible that trazodone might cause kidney damage? Furthermore, is it possible that, when coming off an antidepressant like trazodone, the blood pressure might also go up?

Any thoughts on this would be much appreciated. Incidentally, she does not have any kidney problems that are obvious to me or the hospital. She is happy trying to find her way back into work and life.- LD, via e-mail


A Trazodone is one of a family of strong antidepressants considered by the American campaigning organisation Public Citizen to have serious side-effects - more so than other antidepressants. It is usually given for anxiety or depression.

Trazodone has been associated with a number of problems in urinary flow - either too much or too little: delayed urine flow or increased urinary frequency, and even incontinence. Problems with urinary retention have also been noted. If your client had problems urinating, it may be possible that a 'backing-up' reflux-type problem in the elimination process caused the infection.

Reports have also linked trazodone with haematuria - the presence of blood in the urine - so you were probably correct in suspecting the drug may have caused that problem. The most common cause of the haematuria is glomerulonephritis, a chronic inflammation of certain blood vessels in the kidney that often results in deposits of immunoglobulin A (IgA), a type of protein that acts like an antibody, in the urine.

In other words, all of your client's kidney problems have previously been identified as possible side-effects of this drug.

Trazodone has a number of paradoxical effects. One of these involves blood pressure. It causes both high and low blood pressure, so it is possible that her blood pressure is elevated as a result of this drug. As hypertension is a common side-effect (Physicians' Desk Reference, Montvale, NJ: Medical Economics Inc., 1997: 504-6), before her doctor gives your patient a blood pressure drug that could interact adversely with trazodone, it may be wise to first get her off the antidepressant.

Of course, it is also possible that her blood pressure could rise as a result of coming off the drug. Hypotension, or low blood pressure, is one of the most common side-effects among this class of antidepressants, and can often result in postural hypotension, or a drop in blood pressure when a person stands up too quickly. The drug also causes an abnormally slow or fast heartbeat.

It may be that your patient's blood pressure was artificially low while taking the drug, and will revert to its normal level once she is completely off it. Until it has cleared her system, you will not know for sure.

She is right in wishing to stop taking this drug. Trazodone has been linked with side-effects affecting nearly every system of the body, and may cause: palpitations; nausea and vomiting; tremors and a lack of coordination; impaired libido; nightmares; tinnitus, or ringing in the ears; weight gain or loss; dry mouth; blurred vision; a number of mental problems such as impaired memory; headache; impotence; retrograde ejaculation; involuntary spasms or tics, especially of the mouth and tongue; vertigo; jaundice; liver function damage; cholestasis, or blocked bile flow; heart attack or even sudden death.

It can also result in a number of mental problems, such as paranoia, confusion, disorientation, hallucinations and delusions - side-effects that could easily be mistaken as evidence of your patient's continuing depression.

Just in case any men taking this drug are reading this, the biggest problem with trazodone is prolonged, inappropriate and highly painful penile erections, or priapism. In the PDR, trazodone is listed with a giant warning in capital letters that when the drug has caused priapism, '. . . in many of the cases reported, surgical intervention was required and in some of these cases, permanent impairment of erectile function or impotence resulted. Male patients with prolonged or inappropriate erections should immediately discontinue the drug and consult their physician.'

When surgery isn't required, this side-effect is treated with yet another drug, an alpha-adrenergic, which must be administered via an intracavernosal injection (into the penis).

If your patient proceeds with her desire to come off the drug, make sure that she is weaned off it slowly.

The most interesting finding of all is that most patients on these kinds of heavy-duty antidepressants don't need them for more than four months. Public Citizen describes a study of severely depressed patients who'd been deemed to have responded successfully to treatment with antidepressants after four months. Half the patients then continued taking the drugs, while the other half were given a placebo.

After two months, the two groups swapped treatments. A further two months later, the researchers found that both groups were doing well. Approximately the same number of patients in each group relapsed, or had a turn for the worse. Thus, taking the drug hadn't made one bit of difference as to whether the patient would remain well (J Affect Dis, 1989; 17: 159, as reported in Wolfe S et al., Worse Pills, Best Pills II, Washington, DC: Public Citizen's Health Research Group, 1993).


The new, improved and slimmer steroid

Ivf procedures linked to cerebral palsy

You may also be interested in...

Sign up for free today

Sign up now to get your FREE 17-point Plan to Great Health

Free membership gives you access to our latest news reports, use of our community area, forums, blogs, readers' health tips and our twice-weekly
e-news letter.

WDDTY Recommends

Latest Tweet

About

Since 1989, WDDTY has provided thousands of resources on how to beat asthma, arthritis, cancer, depression and many other chronic conditions.

Start by looking in our fully searchable database, active and friendly community forums and the latest health news.

Positive SSL Wildcard

Facebook Twitter

Most Popular Health Website of the Year 2014

© 2010 - 2016 WDDTY Publishing Ltd.
All Rights Reserved